Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 358, NWS Nashville, TN

September 5, 2012Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 5, 2012, 4:46 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2012, 4:46 PM CDT (21:46 UTC)
Expired
Sep 5, 2012, 5:30 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 28 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:02 PM CDTTSTM WND DMGCross Plains, TNA COUPLE OF TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KOHX 052146
SVROHX
TNC147-165-052230-
/O.NEW.KOHX.SV.W.0358.120905T2146Z-120905T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CDT

* AT 443 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR ADAIRVILLE...MOVING SOUTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSS PLAINS...
  WHITE HOUSE...
  MILLERSVILLE...
  GALLATIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3652 8621 3650 8622 3645 8624 3645 8627
      3640 8627 3635 8643 3636 8672 3641 8675
      3636 8679 3636 8684 3660 8697 3665 8689
      3666 8659 3664 8656 3666 8647
TIME...MOT...LOC 2146Z 313DEG 30KT 3660 8681

$$

AL
2 follow-up statements
015 
WWUS54 KOHX 052211
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT WED SEP 5 2012

TNC147-165-052230-
/O.CON.KOHX.SV.W.0358.000000T0000Z-120905T2230Z/
ROBERTSON TN-SUMNER TN-
511 PM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER AND
EASTERN ROBERTSON COUNTIES UNTIL 530 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CROSS PLAINS...OR 13 MILES EAST
OF SPRINGFIELD...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN AROUND 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3652 8622 3651 8621 3645 8624 3645 8627
      3640 8627 3635 8643 3636 8672 3641 8675
      3640 8678 3642 8682 3660 8697 3664 8662
      3664 8647
TIME...MOT...LOC 2210Z 313DEG 30KT 3650 8662

$$

AL
621 
WWUS54 KOHX 052226
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 PM CDT WED SEP 5 2012

TNC147-165-052236-
/O.EXP.KOHX.SV.W.0358.000000T0000Z-120905T2230Z/
ROBERTSON TN-SUMNER TN-
526 PM CDT WED SEP 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SUMNER AND EASTERN ROBERTSON
COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS UP TO 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3652 8622 3651 8621 3645 8624 3645 8627
      3640 8627 3635 8643 3636 8672 3641 8675
      3640 8678 3642 8682 3660 8697 3664 8662
      3664 8647
TIME...MOT...LOC 2226Z 313DEG 30KT 3641 8650

$$

TB12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:32 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 5, 4:32 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT WED SEP 5 2012

.MESOSCALE UPDATE...
THERMODYNAMICALLY UNSTABLE AIRMASS ACROSS MIDDLE TENNESSE WITH
CAPES ON THE ORDER OF 3000 J/KG. BULK SHEAR IS WEAK ACROSS THE MID
STATE AT 21Z AND LOW LEVEL WIND FIELDS ARE LIGHT. LINE OF
CONVECTION THAT HAS BEEN MOVING SOUTHEAST THROUGH SOUTH CENTRAL
KENTUCKY WITH OUTFLOW BOUNDARY OUT AHEAD. CONVECTION WITHIN THIS
LINE HAS SPREAD OUT...OFTEN TIMES AN INDICATION OF SOME OVERALL WEAKENING.

BOYD

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT WED SEP 5 2012/

SHORT TERM (THRU FRI)...
WARM AND UNSTABLE AIR ACROSS MID-TN AT MID AFTN W/HEAT INDICES IN
THE MID-UPR 90S. S/B CAPES 2-3K J/KG. COUPLE OF AREAS OF CONCERN
TNGT...ONE IS GUST FRONT IN KY HEADING SOUTH. SECOND IS H5 S/W
HEADING EAST OVR AR.

HRRR/GFS MODELS SHOW THE GUST FRONT SYSTEM MOVING SOUTH INTO THE
REGION THIS EVE...WITH ISOLATED SEVERE STORMS POSSIBLE. DEVELOPING
MCS IN AR SHOULD TURN MORE SOUTHEAST...AND AFFECT PORTIONS OF WEST
MID-TN. A SLGT RISK OF SVR WEATHER CONTINUES FOR THE REGION THIS
EVENING WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL
POSSIBLE.

BULK OF THE MOISTURE PUSHES EAST LATE TNGT WITH ANOTHER WARM DAY
ON TAP THU UNDER PARTLY SUNNY SKIES...WITH A SCHC OF AFTN STORMS.
MAINLY DRY AND WARM WEATHER THU NGT-FRI. WL NOT BUY INTO NAM12
HIGHER POP SCENARIO FRI...WITH PREFRONTAL SYSTEM. INSTEAD WL
ADVERTISE CLOSE THE THE GFS WITH ISO-SCT TRW.

LONG TERM (SAT-WED)...
MODELS ARE COMING INTO BETTER AGREEMENT WITH STORM SYSTEM THAT WL
BRING COOLER WEATHER TO THE MID-STATE THIS WEEKEND. THE COLD FRONT
AND LINE OF STORMS LOOK TO MOVE INTO MID-TN LATE FRI NGT...AFTER
MIDNIGHT. THE ACTIVITY WL MOVE QUICKLY EAST SAT WITH COOLER AIR
LINGERING INTO MON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 5, 8:26 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
826 AM CDT WED SEP 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
826 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HEAT
INDICES WILL APPROACH 100 DEGREES WEST OF THE CUMBERLAND PLATEAU.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO
SATURDAY. A LINE OF STORMS ARE EXPECTED TO MOVE INTO THE REGION
LATE FRIDAY NIGHT...WITH ISOLATED STRONG TO SEVERE STORMS
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Sep 5, 3:40 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT WED SEP 5 2012

TNZ005-006-022>025-052145-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
340 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SOME STRONG THUNDERSTORMS...MAINLY SOUTHWEST OF DOVER...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3634 8728 3633 8729 3632 8726 3618 8716
      3590 8783 3589 8815 3620 8815 3626 8809
      3636 8810 3637 8801 3646 8806 3665 8751

31
Special weather statement, Sep 5, 4:31 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED SEP 5 2012

TNZ006>009-025-026-029-052230-
CHEATHAM-DICKSON-MACON-MONTGOMERY-ROBERTSON-SUMNER-TROUSDALE-
431 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...MACON...
MONTGOMERY...ROBERTSON...SUMNER AND TROUSDALE COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN KENTUCKY...MOVING
SOUTHEAST AT AROUND 35 MPH....AND WILL MOVE INTO LOCATIONS ACROSS
NORTHERN MIDDLE TENNESSEE WITHIN THE NEXT HOUR...MAINLY ALONG AND NORTH
OF A HARTSVILLE...TO GALLATIN...TO CUNNINGHAM LINE.

SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

LAT...LON 3664 8617 3643 8584 3642 8590 3643 8598
      3639 8598 3637 8608 3637 8648 3639 8673
      3641 8675 3639 8677 3640 8685 3628 8734
      3664 8765

31
Special weather statement, Sep 5, 4:38 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT WED SEP 5 2012

TNZ005-052200-
STEWART-
438 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF DOVER...MOVING SOUTHEAST AT
15 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
DOWNPOURS...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8786 3665 8784 3664 8784 3664 8782
      3653 8768 3636 8800 3649 8806 3653 8804
      3663 8806 3668 8798

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:40 PM CDTSpecial Weather StatementOHXBenton, Dickson, Houston, Humphreys, Stewart65 min
Sep 5, 4:31 PM CDTSpecial Weather StatementOHXMontgomery, Robertson, Sumner, Trousdale59 min
Sep 5, 4:38 PM CDTSpecial Weather StatementOHXStewart22 min
Sep 5, 4:43 PM CDTSevere Thunderstorm WarningOHXStewart47 min
Sep 5, 5:27 PM CDTSpecial Weather StatementOHXDavidson, Jackson, Macon, Smith, Sumner, Trousdale and 1 more63 min
Sep 5, 6:00 PM CDTSpecial Weather StatementOHXClay, Jackson30 min
Sep 5, 6:05 PM CDTSpecial Weather StatementOHXDickson25 min
Sep 5, 6:15 PM CDTSpecial Weather StatementOHXBenton60 min
Sep 5, 6:22 PM CDTSpecial Weather StatementOHXDavidson, Williamson, Wilson53 min
Sep 5, 6:25 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Sep 5, 6:39 PM CDTAreal Flood AdvisoryOHXWilson102 min
Sep 5, 6:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.